Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Charleston, SC

May 31, 2002Long County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 31, 2002, 5:45 PM EDT for Long County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 5:45 PM EDT (21:45 UTC)
Expired
May 31, 2002, 6:30 PM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Long County, GA

The radar

The Charleston,SC radar (KCLX), 120 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:55 PM EDTThunderstorm Wind 50 EDonald, GASeveral trees and large limbs were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS52 KCHS 312145
SVRCHS
GAC183-312230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
544 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LONG COUNTY IN SOUTHEAST GEORGIA.

* UNTIL 630 PM EDT.

* AT 544 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
  NORTHEAST OF DONALD...OR ABOUT 13 MILES NORTHWEST OF HINESVILLE...
  THIS STORM IS NEARLY STATIONARY. ADDITIONAL STRONG THUNDERSTORMS
  WERE DEVELOPING FROM WEFANIE TO DONALD TO NOBLE. THE STORMS WILL
  LIKELY BECOME SEVERE SHORTLY. THESE STORMS WERE ALSO NEARLY
  STATIONARY.

* LOCATIONS NEAR THE PATH OF THESE SEVERE THUNDERSTORMS INCLUDE...
  DONALD...NOBLE...WEFANIE...HIGHWAY 144 IN THE FORT STEWART
  MILITARY RESERVATION...

THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF GOLFBALLS AND WINDS
IN EXCESS OF 60 MPH.

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU
SHOULD PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE
WINDS. VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED.

$$

LAT...LON 3194 8176 3197 8181 3197 8185 3180 8196
          3172 8184


ST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:25 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 31, 2:25 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT FRI MAY 31 2002

BESIDES WK SFC TROF JUST OFF THE COAST...RATHER WK FLOW WILL CONT
OVER THE SE FOR THE NEXT FEW DAYS. EXPECT A CONT SLOW W MOVMNT OF UPR
LOW OVER THE WRN GULF THRU THE WEEKEND. THIS FTRE SHOULD HAVE LTL
MOVEMENT UNTIL BEING KICKED EWRD BY DAY 4.
A WK SFC TROF WILL KEEP MAINLY S/SW FLOW AND A WARMING TREND IN
PLACE. THERE IS SHORT RANGE AGREEMENT WITH DEEPER DRYNESS ON SAT THAN
TODAY. A CBRZ DRIVEN SHOWER/TSTM IS PROBABLY THE BEST TO HOPE FOR...
BUT ATTIM WILL NOT INCLUDE POP ON SAT. IN THE SHORTER TERM...WILL
HANG ON TO A SLGT CHANCE OF TSTMS THRU THIS EVE PUSHING IN FROM THE
COAST. WILL BRING IN SLGT CHC COAST AND CHC INLAND BACK INTO FCST FOR
SUNDAY AS MSTR RETURNS. WARM AFTN AND OVERNIGHT TEMPS THRU THE
WEEKEND...STAYING CLOSE TO THE MAV NUMBERS. UPR TROF COMING BACK
TOWARD THE E COAST THRU THE EXTENDD IN ADDITION TO CONT WARM AND
MOIST SW FLOW WILL KEEP MAINLY AFTN/EVE SHOWERS/TSTMS.

MARINE...QUIET CONDS ACROSS THE COASTAL WATERS THROUGH THE PERIOD.
WK LEE-SIDE TROUGH WL KEEP WINDS S/SW WINDS ACROSS THE WATERS WITH
SEAS 2-4 FT THROUGH SUN.

CHS   70  91  71  92 /  20  10  10  20
SAV   69  92  70  92 /  20  10  10  30
CHL   72  86  74  87 /  20  10  10  20
NBC   70  91  71  92 /  20  10  10  20
RBW   68  92  69  93 /  20  10  10  20

.CHS...
GA...NONE.
SC...NONE.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:01 PM EDTSevere Thunderstorm WarningCHSTattnall29 min
May 31, 5:22 PM EDTSevere Thunderstorm WarningCHSBryan, Evans, Liberty38 min
May 31, 6:33 PM EDTSevere Thunderstorm WarningCHSBulloch, Effingham27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.